Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 159, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 2:25 PM CST for Butler County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 1996, 2:25 PM CST (20:25 UTC)
- Expired
- Dec 12, 1996, 3:30 PM CST
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Butler County, AL
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 122025 SVRMOB ALC013-122130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 225 PM CST THU DEC 12 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...BUTLER COUNTY AT 222 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM MOVING OUT OF NORTHERN MONROE COUNTY ALABAMA INTO WEST BUTLER COUNTY ALABAMA. THIS STORM WILL PASS FROM JUST NORTHEAST OF BEATRICE AL ...EAST TO FOREST HOME AL AND JUST WEST OF GREENEVILLE AL THROUGH 330 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 3:25 AM CST, 11 hours earlier.
Area forecast discussion, Dec 12, 3:25 AM CST, 11 hours before
AREA FORECAST DISCUSSION...COR TO POPS... NATIONAL WEATHER SERVICE MOBILE AL 324 AM CST THU DEC 12 1996 SERIES OF DEEP S/WAVE MOVE FROM THE CENTRAL PLAINS TO THE OH VALLEY THROUGH THE PERIOD...CARVING OUT A PROGRESSIVELY NEGATIVELY TILTED H5 TROF OVER THE EASTERN U.S.. FIRST H5 S/WAVE CURRENTLY OVER TX/OK TRACKS ACROSS CWA TODAY. ETA PUTS CAPES AHEAD OF S/WAVE RANGING FROM 1000 OVER NORTHERN CWA TO 2000 NEAR THE COAST...AND SURFACE DEW POINTS REMAIN WELL INTO THE 60S. LOW LEVEL CONVERGENCE IS FAVORABLE AS WELL OVER CWA AS SEEN AT H95 WITH BEST H85 MOISTURE CONVERGENCE OVER NORTHERN CWA. AGREE WITH PREVIOUS SHIFTS THAT BEST CHANCE FOR SEVERE WILL BE OVER NORTHERN CWA...CLOSER TO SURFACE LOW...ALTHOUGH CANT RULE OUT REMAINDER OF CWA GIVEN DRY H7-5 LAYER EARLY THIS AFTERNOON. MODEL CROSS SECTIONS SHOW GOOD DEEP UVV ASSOCIATED WITH S/WAVE WITH GOOD AGEOSTROPHIC FLOW ABOVE H6 AFTER 16Z. COLD FRONT IS SET TO MOVE THROUGH CWA TONIGHT. AGEOSTROPHIC SUBSIDENCE IS NOTED ALOFT WITH PASSAGE OF H5 TROF...AND SUBSEQUENT WARMING DOES SHOW UP ON MODEL SOUNDINGS ABOVE H3 BY 00Z...WITH FURTHER WARMING DOWN TO H4 BY 06Z. MODEL SOUNDINGS STILL SHOW A GOOD POSITIVE CAPE AREA HOWEVER AND STRONG LOW LEVEL CONVERGENCE ZONE DEVELOPS AHEAD OF COLD FRONT...ENHANCING LIFT. PLENTY OF MOISTURE IS AVAILABLE TONIGHT AS WELL BELOW H7. NOT SURE AT THE MOMEMT ABOUT RISK OF SEVERE WEATHER TONIGHT AS AIR MASS IS VERY MOIST BELOW H7 AND LOW LEVEL SHEAR APPEARS TO BE MINIMAL...WILL DISCUSS WITH BHM. MOB 72/56/71/47 4500 PNS 73/57/70/48 4510 DTS 70/57/68/51 3510 EVR 71/50/67/40 6520 29
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 11:28 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 62 min |
| Dec 12, 1:45 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 60 min |
| Dec 12, 2:14 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Dec 12, 3:04 PM CST | Severe Thunderstorm Warning | MOB | Washington | 56 min |
| Dec 12, 3:15 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 60 min |
| Dec 12, 3:20 PM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 55 min |
| Dec 12, 3:32 PM CST | Severe Thunderstorm Warning | MOB | Butler | 58 min |
| Dec 12, 3:54 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 66 min |
| Dec 12, 4:22 PM CST | Severe Thunderstorm Warning | MOB | Washington | 68 min |
| Dec 12, 5:02 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 58 min |
| Dec 12, 5:41 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Washington | 64 min |
| Dec 12, 5:41 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Dec 12, 5:56 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.